Mississippi, 2023

Drought in Mississippi, September 1 to 30, 2023

September 1 to 30, 2023 · NWS JAN · 33 events in 33 counties and zones

The combined effects of persistent above-normal temperatures and minimal precipitation starting in early July 2023 resulted in mounting drought impacts across portions of much of southern and central Mississippi. S.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combined effects of persistent above-normal temperatures and minimal precipitation starting in early July 2023 resulted in mounting drought impacts across portions of much of southern and central Mississippi. Through the month of September, D2 (Severe Drought) and D3 (Extreme Drought) conditions, as depicted on the U.S. Drought Monitor, expanded to affect areas generally from south of a line from Issaquena County to Neshoba County. D4 (Exceptional Drought) conditions developed through southwestern and central portions of the state including the Natchez, McComb, and Jackson areas. Average temperatures for the month in these areas ranged from 2 to 4 degrees F above normal, and several daily temperature records were set. Observed precipitation values ranged from 50 percent of normal to lower than 25 percent of normal. Soil moisture values continued to worsen through the month, with subsoil moisture values between 20 to 30 percent below normal for much of the affected area. This placed a severe stress on pastures for livestock and began to reduce expected yield from row crops. Pine plantations and Christmas tree farms experienced severe losses especially among younger trees. Streamflows on creeks and rivers were reduced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1225 AM CDT Fri Sep 1 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 934 PM CDT Thu Aug 31 2023

The forecast and forecast reasoning are on track this evening and
no significant changes were necessary in this near term update. /EC/

&&

.DISCUSSION...
Issued at 247 PM CDT Thu Aug 31 2023

Tonight and Tomorrow: Quiet conditions will prevail through tonight
as drier air is placed firmly over the area. Overnight will be
partly to mostly cloudy with temperatures ranging from the low 60s
to the low 70s. Overnight, moisture will increase as an upper
level low begins lifting into the area, and daytime heating will
bring chances for isolated to scattered showers and storms mainly
Friday afternoon east of I-55. While the air mass wont be as dry
on Friday, vegetation will remain very dry and thus a limited
fire danger will remain in the HWO for the area. /KP/

Friday night through Next Week...

This weekend, an upper level low will continue to hang over the
LA/TX state line, bring southerly flow and also some well needed
moisture to the region. Isolated showers and thunderstorms will be
possible throughout our forecast this weekend, especially areas
south of the Interstate 20 corridor. The greater chances for
thunderstorms will be near and along the coast according to
Showalter index totals. Nonetheless, the lack of sufficient
instability will keep our severe chances to a minimal as
thunderstorms will still struggle to maintain during the peak
heating hours.

By Sunday, our low pressure system will begin to maneuver
northwestward while a mid-upper level high simultaneously builds off
to our east-northeast. This will most of the southerly flow off to
our west, keeping our best rain chances to the west of Interstate
55. High temperatures throughout the weekend will be mainly in the
upper 80s to low 90s areawide. Early to mid next week, the low will
break down and upper level high will strengthen over the eastern US
CONUS, keeping most of the moisture to our west and drying out the
region again. Ridging promoted by this high pressure system will
also help temperatures increase back into the mid to upper 90s by
midweek. /LCP/

&&

.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Fri Sep 1 2023

VFR conditions will prevail through much of the forecast period.
SHRA/VCTS will be possible this afternoon and even late morning
across the eastern portions of the area. GTR/PIB/HBG/MEI are
the main sites who will see chances of rain and strms which will
result in MVFR conditions for a couple of hours this afternoon
before returning to VFR. Winds will be N/NE/E and generally 10
mph or less. /JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  72  88  71 /  30  30  60  30
Meridian      89  69  82  69 /  70  50  60  20
Vicksburg     94  71  91  71 /  10  10  50  20
Hattiesburg   92  72  88  72 /  70  60  80  40
Natchez       95  72  92  72 /  20  20  50  30
Greenville    89  69  89  71 /  10  10  30  10
Greenwood     91  71  88  71 /  20  10  30  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

KP/LCP/JNE
Hazardous weather outlook, Aug 31, 1:53 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
253 PM CDT Thu Aug 31 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
253 PM CDT Thu Aug 31 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana and central Mississippi.

.DAY ONE...Tonight and Friday

FIRE WEATHER
THREAT...Limited
TIMING...Friday

Extra caution is advised with open burning due to a combination
of dry conditions and low humidity. Please heed any local burn
bans.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

52

&&

...HAZARD LEGEND...

*FIRE WEATHER*
Extreme...Extreme wildfire conditions are anticipated with
 strong winds. Open burning should not be attempted and
 wildfires will spread very rapidly. Fire control will be
 very difficult, even for experienced fire fighters.
Significant...Conditions are expected such that open burning
 should not be attempted. Any wildfires will spread rapidly.
Elevated...Any open burning is discouraged due to increased
 wind, lower humidity, and recent dry conditions.
 Remember to heed any local burn bans that are in effect!
Limited...Extra caution is advised with open burning due to
 lower humidity or very dry conditions.
 Remember to heed any local burn bans that are in effect!

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FIRE WEATHER ISSUES...

Current Heat Information...
   https://www.weather.gov/jan/safe_ExtremeHeat

Fire Weather...
   https://www.weather.gov/jan/fireweather
Mississippi Forestry Commission...
   https://www.mfc.ms.gov/
Fire Weather Outlook...
   https://www.spc.noaa.gov/products/fire_wx/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 drought. Local standard time, as filed.

Drought, Adams

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Drought conditions in Adams County intensified from D3 (Extreme Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
31.477, -90.898 (the zone’s center; the record gives no point)

Drought conditions in Franklin County intensified from D3 (Extreme Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Jefferson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
31.734, -91.037 (the zone’s center; the record gives no point)

Drought conditions in Jefferson County intensified from D3 (Extreme Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Lincoln

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
31.532, -90.454 (the zone’s center; the record gives no point)

Drought conditions in Lincoln County intensified from D3 (Extreme Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Marion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
31.231, -89.822 (the zone’s center; the record gives no point)

Drought conditions in Marion County remained at D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Claiborne

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Claiborne forecast zone
Reported by
Drought Monitor
Coordinates
31.974, -90.912 (the zone’s center; the record gives no point)

Drought conditions in Claiborne County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Copiah

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Copiah forecast zone
Reported by
Drought Monitor
Coordinates
31.869, -90.449 (the zone’s center; the record gives no point)

Drought conditions in Copiah County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Lawrence

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
31.550, -90.107 (the zone’s center; the record gives no point)

Drought conditions in Lawrence County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Jefferson Davis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson Davis forecast zone
Reported by
Drought Monitor
Coordinates
31.570, -89.823 (the zone’s center; the record gives no point)

Drought conditions in Jefferson Davis County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Hinds

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hinds forecast zone
Reported by
Drought Monitor
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Drought conditions in Hinds County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Rankin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rankin forecast zone
Reported by
Drought Monitor
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Drought conditions in Rankin County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Simpson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Simpson forecast zone
Reported by
Drought Monitor
Coordinates
31.913, -89.919 (the zone’s center; the record gives no point)

Drought conditions in Simpson County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Covington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Covington forecast zone
Reported by
Drought Monitor
Coordinates
31.633, -89.553 (the zone’s center; the record gives no point)

Drought conditions in Covington County intensified from D2 (Severe Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Warren

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

Drought conditions in Warren County intensified from D2 (Severe Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Forrest

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Forrest forecast zone
Reported by
Drought Monitor
Coordinates
31.189, -89.258 (the zone’s center; the record gives no point)

Drought conditions in Forrest County intensified from D2 (Severe Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Lamar

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
31.206, -89.509 (the zone’s center; the record gives no point)

Drought conditions in Lamar County intensified from D2 (Severe Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Issaquena

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Issaquena forecast zone
Reported by
Drought Monitor
Coordinates
32.741, -90.989 (the zone’s center; the record gives no point)

Drought conditions in Issaquena County intensified from D1 (Moderate Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Sharkey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sharkey forecast zone
Reported by
Drought Monitor
Coordinates
32.880, -90.813 (the zone’s center; the record gives no point)

Drought conditions in Sharkey County intensified from D1 (Moderate Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Yazoo

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Yazoo forecast zone
Reported by
Drought Monitor
Coordinates
32.780, -90.396 (the zone’s center; the record gives no point)

Drought conditions in Yazoo County intensified from D1 (Moderate Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Leake

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Leake forecast zone
Reported by
Drought Monitor
Coordinates
32.754, -89.524 (the zone’s center; the record gives no point)

Drought conditions in Leake County intensified from D1 (Moderate Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Jones

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Drought conditions in Jones County intensified from D1 (Moderate Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Humphreys

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Humphreys forecast zone
Reported by
Drought Monitor
Coordinates
33.129, -90.527 (the zone’s center; the record gives no point)

Drought conditions in Humphreys County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.

Drought, Holmes

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Holmes forecast zone
Reported by
Drought Monitor
Coordinates
33.124, -90.092 (the zone’s center; the record gives no point)

Drought conditions in Holmes County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.

Drought, Attala

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Attala forecast zone
Reported by
Drought Monitor
Coordinates
33.086, -89.581 (the zone’s center; the record gives no point)

Drought conditions in Attala County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.

Drought, Neshoba

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Neshoba forecast zone
Reported by
Drought Monitor
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

Drought conditions in Neshoba County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.

Drought, Newton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Newton forecast zone
Reported by
Drought Monitor
Coordinates
32.400, -89.119 (the zone’s center; the record gives no point)

Drought conditions in Newton County intensified from D0 (Abnormally Dry) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Jasper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
32.019, -89.119 (the zone’s center; the record gives no point)

Drought conditions in Jasper County intensified from D0 (Abnormally Dry) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.

Drought, Carroll

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
33.449, -89.920 (the zone’s center; the record gives no point)

Drought conditions in Carroll County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.

Drought, Montgomery

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
33.494, -89.616 (the zone’s center; the record gives no point)

Drought conditions in Montgomery County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.

Drought, Grenada

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grenada forecast zone
Reported by
Drought Monitor
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

Drought conditions in Grenada County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.

Drought, Smith

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.018, -89.507 (the zone’s center; the record gives no point)

Drought conditions in Smith County intensified from D1 (Moderate Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Scott

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Scott forecast zone
Reported by
Drought Monitor
Coordinates
32.406, -89.538 (the zone’s center; the record gives no point)

Drought conditions in Scott County intensified from D1 (Moderate Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

Drought, Madison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Drought conditions in Madison County intensified from D1 (Moderate Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146063, 1146064, 1146065, 1146066, 1146067, 1146068, 1146069, 1146070, 1146071, 1146072, 1146073, 1146074, 1146075, 1146076, 1146077, 1146078, 1146079, 1146080, 1146081, 1146082, 1146083, 1146084, 1146085, 1146086, 1146087, 1146088, 1146089, 1146090, 1146091, 1146093, 1146094, 1146095, 1146096.